Alert archive / Kansas / Wind Chill Advisories in 2016
Wind Chill Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Dec 16, 2016, 2:49 PM CST for 23 counties in Kansas. It took effect at Dec 17, 2016, 9:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2016, 2:49 PM CST (20:49 UTC)
- In effect from
- Dec 17, 2016, 9:00 PM CST
- Expired
- Dec 18, 2016, 11:04 AM CST
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS43 KTOP 162049 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 249 PM CST FRI DEC 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-170400- /O.NEW.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/ /O.EXT.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 249 PM CST FRI DEC 16 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST SATURDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY. * TIMING...FREEZING DRIZZLE NORTH OF INTERSTATE 70 WILL GRADUALLY DIMINISH TONIGHT. AN ARCTIC AIRMASS WILL BEGIN TO SURGE SOUTHEAST THROUGH THE AREA TONIGHT AND WILL CAUSE ANY WET UNTREATED ROADWAYS TO REFREEZE. LIGHT TO MODERATE SNOWFALL IS EXPECTED TO OVERSPREAD THE AREA LATE TONIGHT INTO SATURDAY AFTERNOON AND END SATURDAY EVENING. AS THE COLD AIR CONTINUES TO BUILD IN...DANGEROUSLY COLD WIND CHILL VALUES WILL DEVELOP SATURDAY AND SATURDAY NIGHT. * WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO WILL BE COMMON SATURDAY NIGHT AND SUNDAY MORNING. * MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED FROM FREEZING DRIZZLE AND REFREEZING OF WET ROADWAYS TONIGHT. SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES SATURDAY WITH SOME BLOWING AND DRIFTING OF THE SNOW WILL ALSO CREATE DANGEROUS TRAVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS ... AND USE CAUTION WHILE DRIVING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
6 follow-up statements
253 WWUS43 KTOP 170346 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 946 PM CST FRI DEC 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-171200- /O.CON.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/ /O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 946 PM CST FRI DEC 16 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST SATURDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * TIMING...FREEZING DRIZZLE NORTH OF INTERSTATE 70 WILL GRADUALLY DIMINISH AFTER MIDNIGHT. AN ARCTIC AIRMASS WILL BEGIN TO SURGE SOUTHEAST THROUGH THE AREA THROUGH THE TONIGHT AND WILL CAUSE ANY WET UNTREATED ROADWAYS TO REFREEZE. LIGHT TO MODERATE SNOWFALL IS EXPECTED TO OVERSPREAD THE AREA EARLY SATURDAY MORNING AND INTO THE AFTERNOON AND END SATURDAY EVENING. AS THE COLD AIR CONTINUES TO BUILD IN...DANGEROUSLY COLD WIND CHILL VALUES WILL DEVELOP SATURDAY AND SATURDAY NIGHT. * WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO WILL BE COMMON SATURDAY NIGHT AND SUNDAY MORNING. * MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED FROM FREEZING DRIZZLE AND REFREEZING OF WET ROADWAYS TONIGHT. SNOWFALL ACCUMULATIONS OF ONE TO FOUR INCHES SATURDAY WITH SOME BLOWING AND DRIFTING OF THE SNOW WILL ALSO CREATE DANGEROUS TRAVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS... AND USE CAUTION WHILE DRIVING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
769 WWUS43 KTOP 170952 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 352 AM CST SAT DEC 17 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-172200- /O.CON.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/ /O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 352 AM CST SAT DEC 17 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY... * TIMING...FREEZING DRIZZLE WILL CONTINUE THIS MORNING. SNOW WILL OVERSPREAD AREAS ALONG AND NORTH OF INTERSTATE 70 AFTER 10 AM...AND SOUTH OF INTERSTATE 70 AFTER 2 PM. SNOW WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST BY 9 PM. DANGEROUSLY COLD WIND CHILLS WILL PERSIST THROUGH SUNDAY MORNING. * SNOW AND ICE ACCUMULATION...A GLAZE OF ICE ON AREA ROADS AND OTHER SURFACES IS LIKELY. WIDESPREAD SNOW AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...WITH A BAND OF 4 TO 6 INCHES POSSIBLE. * WIND CHILL VALUES...WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO WILL BE COMMON SATURDAY NIGHT AND SUNDAY MORNING. * MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED THROUGH THIS EVENING DUE TO THE COMBINATION OF A GLAZE OF ICE AND BLOWING AND DRIFTING OF SNOW. BRIEF PERIODS OF WHITEOUT CONDITIONS WILL BE POSSIBLE. THE VERY COLD CONDITIONS WILL BE DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND REDUCED VISIBILITY...AND USE CAUTION WHILE DRIVING. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.. && $$
502 WWUS43 KTOP 172011 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 211 PM CST SAT DEC 17 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-180300- /O.CON.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/ /O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 211 PM CST SAT DEC 17 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY... * TIMING...SNOW WILL CONTINUE ACROSS THE AREA THROUGH THE AFTERNOON AND INTO THE EVENING HOURS...WITH BEST CHANCE FOR SOME LOCALLY MODERATE TO HEAVY SNOW IN THE LATE AFTERNOON. SNOW IS EXPECTED TO COME TO AN END FROM NORTHWEST THROUGH SOUTHEAST BY 9 PM. DANGEROUSLY COLD WIND CHILLS WILL PERSIST THROUGH SUNDAY MORNING. * SNOW AND ICE ACCUMULATION...A GLAZE OF ICE ON AREA ROADS AND OTHER SURFACES REMAINS UNDER AREA SNOWFALL. WIDESPREAD SNOW AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO WILL BE COMMON SATURDAY NIGHT THROUGH SUNDAY MORNING. * MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS CONTINUE THROUGH THIS EVENING DUE TO THE COMBINATION OF A GLAZE OF ICE AND BLOWING AND DRIFTING OF SNOW. BRIEF PERIODS OF WHITEOUT CONDITIONS WILL BE POSSIBLE. ROADS ARE LIKELY TO REMAIN SLICK IN THE OVERNIGHT HOURS GIVEN THE VERY COLD TEMPERATURES. THE VERY COLD CONDITIONS WILL BE DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND REDUCED VISIBILITY...AND USE CAUTION WHILE DRIVING. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.. && $$
378 WWUS43 KTOP 180259 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 859 PM CST SAT DEC 17 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-181100- /O.EXP.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/ /O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 859 PM CST SAT DEC 17 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING... * THE LIGHT SNOW WILL END LATE THIS EVENING. THERE WILL BE A LESS THAN A HALF INCH OF ADDITIONAL ACCUMULATION. NORTHWEST WINDS OF 10 TO 20 MPH WITH TEMPERATURES FALLING TO 3 TO 10 BELOW ZERO WILL CREATE DANGEROUS WIND CHILL VALUES. * WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO WILL BE COMMON TONIGHT THROUGH SUNDAY MORNING. * MAIN IMPACTS...ROADS ARE LIKELY TO REMAIN SLICK IN THE OVERNIGHT HOURS GIVEN THE VERY COLD TEMPERATURES. THE VERY COLD CONDITIONS WILL BE DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
910 WWUS43 KTOP 181050 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CST SUN DEC 18 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-181800- /O.CON.KTOP.WC.Y.0003.000000T0000Z-161218T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 450 AM CST SUN DEC 18 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO WILL BE COMMON THROUGH LATE MORNING TODAY. * MAIN IMPACTS...VERY COLD CONDITIONS WILL BE DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
906 WWUS43 KTOP 181704 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1104 AM CST SUN DEC 18 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-181815- /O.CAN.KTOP.WC.Y.0003.000000T0000Z-161218T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT 1104 AM CST SUN DEC 18 2016 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND CHILL ADVISORY. WIND CHILL VALUES HAVE IMPROVED AND WILL CONTINUE THROUGHOUT THE DAY...THEREFORE THE WIND CHILL ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 16, 11:37 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 16, 11:37 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1137 AM CST Fri Dec 16 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 400 AM CST Fri Dec 16 2016 Early Friday morning, a largely zonal and relatively fast upper level flow pattern was dominating the Central Plains with an embedded short wave trough crossing the Rockies. Cyclogenesis was ongoing over eastern CO with increasing winds and rapid low-level moisture transport from Oklahoma and south central KS into the local area. While areas from Salina to Emporia and south were quickly saturating in the low levels with drizzle developing, significant dewpoint depressions remained over northeast KS. This saturation and drizzle will steadily develop northeast over the next few hours, with a good chance for drizzle across much of the area by 8 AM. Temperatures have been steady or warming slightly, but in the upper 20s to lower 30s with wet bulb temperatures cooler yet. Believe that as the saturation occurs, temperatures will cool slightly or remain steady as wet bulb cooling offsets advection factors, but will then see a gradual warming through the morning and early afternoon with temperatures rising above freezing from southwest to northeast. Most of the area should rise above freezing by early afternoon but far northern KS remains in question and could linger in the 30-33 range through the entire day while drizzle continues. Regardless of timing, with cold ground/road conditions, it will not take much freezing drizzle to cause impacts on the roadways and expect this to be a rather efficient drizzle producer by late morning. Any impacts will be mainly focused on travel as icing will be less than a tenth of an inch. By evening, surface low pressure will slide off to the southeast of the forecast area and cold air will quickly spill south. This front may be able to squeeze out a bit more drizzle but much of the deeper lift will shift east by this time so have reduced pops after 9 PM. If drizzle does occur along the front, could see additional impacts given the expected quick transition to sub- freezing temperatures. Temperatures will basically fall continuously from mid evening through a good chunk of Saturday with wind chills becoming quite cold as well. .LONG TERM...(Saturday through Thursday) Issued at 400 AM CST Fri Dec 16 2016 An active, multi-hazard event is shaping up for the weekend that will certainly remind us that winter has arrived. A gradually filling 998 mb surface low will be exiting the region at the onset of the period with strong CAA already taking place along its backside during the morning, ensuring that our high temperatures will be reached early in the day. The northern extent of the possible freezing drizzle area will bisect the CWA from SW to NE and rapidly shift SE and out of the area before 18Z as BL temps continue to plummet into the ice nucleation regime and deeper moisture overspreads the area. Snow will replace freezing drizzle as the next threat on the bucket list from Saturday late morning through late afternoon and models are coming into alignment on the possibility of a moderate to even heavy band of snow across the CWA. A corridor of 700-400 mb frontogenetical forcing along the leading edge of the CAA will be the main driver of this snowfall as it drops southward through the area. The NAM/GFS/EC are in agreement on the placement of this band of snow but differ with the magnitude of the forcing. Began trending the forecast snow ratios/QPF values upward above the blended guidance towards the GFS and EC solutions. Increased snow ratios from approximately 14:1 to 20:1 and QPF from 0.12 to 0.19 inches given the mesoscale forcing type, location of the lift right through the DGZ, and the juxtaposition of negative EPV right above the frontogenetical zone. This results in forecast snowfall totals increasing to between 1 and 3+ inches. The 00Z GFS sounding shows a classic cross hairs heavy snow setup with a deep 3000-4000 m dendritic zone bisected by the maximum omega in the layer. This type of setup could easily produce 1"+ per hour snowfall rates and will bear close watching over the next 24 hours. The only saving grace is that this band of heavy snow will be short-lived, exiting the area around 00Z. Winds will also come into play during the day on Saturday as good low-level differential cold air advection deepens the boundary layer to over 1 km in depth with winds at the top of the layer pushing 30- 35 kts. A tight 25-35 ubar/km surface pressure gradient combined with an approaching 500mb PV anomaly will only serve to increase the potential for strong winds. These winds would further reduce visibilities in the snow band and make driving very difficult. Increased winds towards the upper end of the guidance envelope with this forecast update. Finally, there is the cold air itself to content with on Saturday afternoon through Sunday. Temperatures will plummet through the day on Saturday and be in the single digits by sunset. Lows on Sunday morning will be in the single digits below zero with windchill values between -15 and -20 F starting Saturday afternoon through mid- morning Sunday. Low temperatures on Saturday night/Sunday morning will depend slightly on the extent of the snowfall earlier in the day. However, with 850 mb temps crashing to -19 C by Sunday morning as the surface high nears, no matter how you slice the possibilities it will be very cold. The forecasted snow and wind chill values for Saturday and Sunday are well within advisory criteria and will have a significant impact on those traveling or outside. However, but the decision was made in coordination with surrounding offices to hold off on any headlines beyond tonight in order to avoid any confusion that may come with having multiple headlines in effect for the same area at different times. Thus, the current winter weather advisory headlines focus on the freezing drizzle threat for today and tonight. Thankfully, this Arctic blast will be short-lived. As the surface high slides to the south and east and becomes stationary over the Southern Plains for the first half of the week, warm return flow will push highs back into the 30s and 40s for Monday and beyond. A deep upper level trough pushes through for midweek, but precip chances look to be low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1137 AM CST Fri Dec 16 2016 Conditions across the area range from IFR to LIFR as FZDZ/DZ continue to overspread the area. Expect the freezing conditions to continue until 21Z when temperatures warm enough to change precipitation to -DZ. Ceilings look to deteriorate to LIFR near 23- 01Z as a cold front pushes through and then return to IFR for most of the night. MVFR may be seen after sunrise before snowfall is expected. Decided to leave out any mention of -SN due to how late in the period it is expected to begin at terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for KSZ020>024-026. Winter Weather Advisory until midnight CST tonight for KSZ008>012. Winter Weather Advisory until 3 PM CST this afternoon for KSZ034>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Skow AVIATION...Heller
Hazardous weather outlook, Dec 16, 3:55 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 AM CST FRI DEC 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-171000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 AM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. FREEZING DRIZZLE WILL OVERSPREAD THE AREA THIS MORNING...ENDING IN THE SOUTH BY LATE IN THE MORNING AND PERSISTING IN FAR NORTHERN KANSAS THROUGH THE AFTERNOON AND EVENING. UNTREATED SURFACES MAY BECOME SLICK. A WINTER WEATHER WEATHER ADVISORY IS IN EFFECT FOR THIS HAZARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACCUMULATING SNOW IS LIKELY ON SATURDAY WITH THE HEAVIEST AMOUNTS SOUTH AND EAST OF THE TURNPIKE IN THE AFTERNOON. AREAS OF BLOWING SNOW WILL BE POSSIBLE AS WELL DURING THE AFTERNOON AND EVENING...WHICH WOULD FURTHER IMPACT TRAVEL. WIND CHILLS WILL ALSO DIP TO BETWEEN 15 AND 20 DEGREES BELOW ZERO SATURDAY EVENING THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT REPORTS OF ANY ICE ACCUMULATIONS OR IMPACTS WOULD BE GREATLY APPRECIATED. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP SKOW
In the hours before
Local storm report, Dec 16, 10:15 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 AM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM FREEZING RAIN EMPORIA 38.40N 96.18W
12/16/2016 M0.06 INCH LYON KS ASOS
MEASURED ON EMPORIA AIRPORT ICE SENSOR.
0955 AM FREEZING RAIN CONCORDIA 39.57N 97.66W
12/16/2016 M0.02 INCH CLOUD KS ASOS
MEASURED AT CONCORDIA ASOS FOR PAST HOUR.
&&
KCLocal storm report, Dec 16, 10:27 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM FREEZING RAIN MARYSVILLE 39.84N 96.65W
12/16/2016 U0.00 INCH MARSHALL KS EMERGENCY MNGR
SEVERAL ACCIDENTS REPORTED ACROSS THE COUNTY.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 10:04 PM CST | Winter Weather Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 47 hr |
Nearby
Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.